Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2017
Lake Effect Snow Warning 4, NWS Cleveland, OH
NWS Cleveland, OH issued this lake effect snow warning at Feb 1, 2017, 8:27 AM EST for Erie County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 1, 2017, 8:27 AM EST (13:27 UTC)
- Expired
- Feb 1, 2017, 11:51 AM EST
- In force
- 3 hr
- Issued by
- NWS Cleveland, OH
County Erie County, PA
The radar
The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 1, 8:30 AM EST | SNOW 3.6 | Amity Twp, PA | 12 HOUR SNOWFALL. |
| Feb 1, 10:00 AM EST | SNOW 6.5 | Millcreek Twp, PA | 12 HOUR SNOWFALL. TOTAL SNOW OVERNIGHT AND THIS MORNING. |
| Feb 1, 12:00 PM EST | SNOW 7 | 6 Sse Erie, PA | 12 HOUR SNOWFALL. TOTAL SNOW OVERNIGHT AND THIS MORNING. |
| Feb 1, 12:00 PM EST | SNOW 8.5 | Wattsburg, PA | 12 HOUR SNOWFALL. TOTAL SNOW OVERNIGHT AND THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WWUS41 KCLE 011327 WSWCLE URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CLEVELAND OH 827 AM EST WED FEB 1 2017 PAZ002-012000- /O.NEW.KCLE.LE.W.0004.170201T1327Z-170201T2000Z/ SOUTHERN ERIE- INCLUDING THE CITY OF...EDINBORO 827 AM EST WED FEB 1 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 3 PM THIS AFTERNOON FOR INLAND ERIE COUNTY PENNSYLVANIA. * ACCUMULATIONS...4 TO 8 INCHES... LOCALLY HIGHER AMOUNTS WHERE SNOWBANDS ARE PERSISTENT. * TIMING...SNOW WILL TAPER OFF THIS AFTERNOON. * IMPACTS...SNOW COVERED ROADS AND REDUCED VISIBILITY. * WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WARNING IS ISSUED WHEN HEAVY LAKE EFFECT SNOW IS EXPECTED OR OCCURRING. DURING LAKE EFFECT SNOW...THE WEATHER CAN VARY FROM BANDS OF LOCALLY HEAVY SNOW TO DRY WEATHER JUST A FEW MILES AWAY. VISIBILITIES CAN VARY GREATLY AND CAN DROP TO NEAR ZERO IN THE HEAVIER LAKE EFFECT SNOW BANDS. IF YOU WILL BE TRAVELING IN THE WARNED AREA BE PREPARED FOR RAPID CHANGES IN WEATHER...VISIBILITY AND ROAD CONDITIONS. LOCAL TRAVEL RESTRICTIONS MAY BE IN EFFECT. && $$ OHZ014-089-PAZ001-003-012000- /O.NEW.KCLE.LE.Y.0005.170201T1327Z-170201T2000Z/ ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-CRAWFORD- INCLUDING THE CITIES OF...JEFFERSON...ASHTABULA...ERIE... MEADVILLE 827 AM EST WED FEB 1 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A LAKE EFFECT SNOW ADVISORY WHICH IS IN EFFECT UNTIL 3 PM THIS AFTERNOON. * ACCUMULATIONS...3 TO 7 INCHES. * TIMING...SNOW WILL TAPER OFF THIS AFTERNOON. * IMPACTS...SNOW COVERED ROADS AND REDUCED VISIBILITY. * WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW ADVISORY IS ISSUED WHEN LAKE-EFFECT SNOW IS FORECAST THAT MAY MAKE TRAVEL DIFFICULT IN SOME AREAS. DURING LAKE EFFECT SNOW... THE WEATHER CAN VARY FROM BANDS OF LOCALLY HEAVY SNOW TO DRY WEATHER JUST A FEW MILES AWAY. VISIBILITIES CAN VARY GREATLY. IF YOU WILL BE TRAVELING IN THE ADVISORY AREA BE PREPARED FOR RAPID CHANGES IN WEATHER...VISIBILITY AND ROAD CONDITIONS. && $$
1 follow-up statement
023 WWUS41 KCLE 011651 WSWCLE URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CLEVELAND OH ISSUED BY NATIONAL WEATHER SERVICE BUFFALO NY 1151 AM EST WED FEB 1 2017 PAZ002-011800- /O.CAN.KCLE.LE.W.0004.000000T0000Z-170201T2000Z/ SOUTHERN ERIE- 1151 AM EST WED FEB 1 2017 ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE LAKE EFFECT SNOW WARNING. $$ OHZ014-089-PAZ001-003-011800- /O.CAN.KCLE.LE.Y.0005.000000T0000Z-170201T2000Z/ ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-CRAWFORD- 1151 AM EST WED FEB 1 2017 ...LAKE EFFECT SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE LAKE EFFECT SNOW ADVISORY. $$ THOMAS
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow warning went out at Feb 1, 7:01 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 1, 7:01 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
701 AM EST Wed Feb 1 2017
.SYNOPSIS...
Another trough will move through the eastern Great Lakes today
pulling a cold front south behind it tonight. High pressure from the
northern Plains will expand east across the Ohio Valley from
Thursday through Saturday. Low pressure will track out of the Plains
across the Upper Great Lakes on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Regional radars show a band of snow showers extending from near
Monroe Michigan to Erie Pennsylvania early this morning. As this
band translates east across the lake expect scattered snow showers
to fill in across the snowbelt areas, mainly east of Cleveland.
Visibilities will be reduced in the heavier snow showers to a mile
or less and could produce a quick coating to locally up to an
inch, mainly through 10 AM.
Previous discussion...A broad trough remains in place across the
United States with an extensive area of mid-level cloud overhead
to start the day. A series of shortwaves will move through the
flow aloft and seems to be causing some enhancement to the snow
showers across southern Lower Michigan. This region of better
moisture with expanding snow shower activity will translate east
across Lake Erie early this morning and expect to see an uptick in
activity as it moves across the snowbelt area this morning.
Several of the high resolution models are showing this flare up
mostly east of Cleveland and could produce up to a quick inch in
some locations. An area of low level subsidence is expected to
expand by this afternoon across Lake Erie as the ridge starts to
expand into western Ohio and taper pops downward during the
afternoon. May even see a few breaks in the clouds develop this
afternoon as even the mid and high clouds sinks southward behind
the above mentioned shortwaves.
Temperatures expected to drop off a couple degrees then hold nearly
steady for much of the day in the low to mid 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A weak cold front settles south across the area this evening.
Although the cooler airmass would be more supportive of snow
showers, moisture depth only ramps up for a few hours before really
dry as low as 850mb spreads in from the west late. Some gradual
clearing is expected in the west with snow showers focused mostly
towards Pennsylvania overnight. Accumulations will be minor, with
some locations seeing an additional inch of snow. Temperatures will
depend on the extent of clearing and leaned closer to the cooler MAV
in the west and warmer MET in the east for lows.
Scattered light snow showers may linger in Pennsylvania on Thursday
but will be light and tend to decrease during the afternoon.
Temperatures will only warm a few degrees during the daytime hours.
Temperatures on Thursday night are expected to drop off quickly
during the evening before high clouds thicken overnight. Lows are
generally expected to fall to the lower teens. Friday night will be
cooler as high pressure builds overhead although some lake effect
clouds in the east may linger in the east keeping temperatures a few
degrees warmer. A warming trend will resume on Saturday as the high
shifts to the east and southerly flow develops. Saturday should
start of with mostly sunny skies before high clouds start to arrive
ahead of the next system.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Saturday night will start off dry as surface high pressure moves
eastward across the Mid Atlantic and off the east coast. A cold
front associated with a surface low across the Upper Great
Lakes/southern Ontario will move into western Ohio later Saturday
night and make its way eastward across the state through Sunday
morning.
Differences continue between the GFS and ECMWF with regards to the
strength and placement of the low, which will affect the strength of
the cold front. Unlike previous runs, the ECMWF now has the stronger
low/front while the GFS is a bit weaker. Regardless, there will be a
chance for some snow with this system for pretty much everyone. It
will be a quick moving system, so not expecting anything more than
perhaps a couple inches of snow. It's still several days out and
there remains some uncertainty, so make sure to check back for
updates.
As the front moves east of the area Sunday night into Monday,
northwest flow will mean the chance for lake-effect snow showers
return. This will be short-lived, however, as an area of high
pressure will move in from the west Monday afternoon, bringing an
end to any lake-effect snow.
Right on the heels of the high pressure will be the next storm
system. All the major global models show a lee side low developing
in Colorado and tracking up to the central/southern Great Lakes.
This would mean rain for everyone as a warm front draws in
warm/moist air from the south. This should allow temperatures to
climb to well above normal Tuesday.
&&
.AVIATION /12Z Wednesday THROUGH Sunday/...
Snow showers will affect KCLE and KERI this morning with MVFR/IFR
conditions. Only a few scattered snow showers will continue into
the afternoon/evening, mainly affecting KERI. Elsewhere, MVFR/VFR
cigs are expected through the forecast period.
OUTLOOK...Areas on non vfr in lake effect shsn will continue around
the snowbelt into fri night. Non-VFR conditions possible Sunday
mainly across the south.
&&
.MARINE...
The Small Craft Advisory from the Cleveland area westward looks on
track to expire at 10 AM this morning. Farther east, the Small Craft
Advisory will continue through Friday morning. Winds and waves may
briefly drop below criteria both Wednesday and Thursday night before
quickly picking back up once again. Winds will begin to diminish
Friday afternoon.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST Friday for LEZ147>149.
Small Craft Advisory until 10 AM EST this morning for
LEZ144>146.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...Mottice
AVIATION...Mottice
MARINE...MotticeHazardous weather outlook, Feb 1, 5:50 AM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 550 AM EST WED FEB 1 2017 OHZ012>014-023-089-PAZ001>003-021100- LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 550 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SNOW SHOWERS WILL MOVE ACROSS THE SNOWBELT DURING THE MORNING COMMUTE. BRIEF BURSTS OF MODERATE TO LOCALLY HEAVY SNOW WILL CAUSE REDUCED VISIBILITIES AND MAY PRODUCE A QUICK COATING OF SNOW ON UNTREATED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>011-017>022-027>033-036>038-047-021100- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON- MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-MARION-MORROW-HOLMES-KNOX- 550 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-021100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 550 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 1, 7:50 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
750 AM EST WED FEB 1 2017
PAZ001-002-011415-
Northern Erie PA-Southern Erie PA-
750 AM EST WED FEB 1 2017
...an intense snow squall will affect Erie County Until 915 AM EST...
At 749 AM EST, radar indicated an intense snow squall across much
of the county.
HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...
Locations impacted include...
Erie, Conneaut, Corry, Edinboro, Union City, Girard, Waterford,
Albion, Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, Mill Village, McKean,
Elgin and Fairview.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4185 7962 4185 8052 4197 8052 4196 8057
4202 8047 4211 8020 4219 8012 4221 8005
4218 7976 4201 7976 4199 7961
TIME...MOT...LOC 1249Z 274DEG 40KT 4206 7978
&&
MotticeThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 7:50 AM EST | Special Weather Statement | CLE | Erie | 85 min |
| Feb 1, 8:27 AM EST | Lake Effect Snow Advisory | CLE | Crawford, Erie | 3 hr |
| Feb 1, 9:22 AM EST | Special Weather Statement | CLE | Erie | 68 min |
Nearby
Lake Effect Snow Warnings in Pennsylvania, 2017Every lake effect snow warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.